Kansas, 2015

Flash Flood in Kansas, June 13, 2015

June 13, 2015 · NWS DDC · 1 event in 1 county or zone

A thunderstorm producing excessive rainfall caused a local area of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A thunderstorm producing excessive rainfall caused a local area of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 13, 2:58 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 13, 2:58 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
358 PM CDT SAT JUN 13 2015

...UPDATED LONG TERM SECTION...

.SHORT TERM...(THIS AFTERNOON THROUGH SUNDAY)
ISSUED AT 1200 PM CDT SAT JUN 13 2015

SORT OF AN UNCERTAIN FORECAST IN REGARDS TO THUNDERSTORM
PLACEMENT. DID NOT WANT TO GET TOO RESTRICTIVE AS THE ATMOSPHERE
IS PLENTY MOIST (PER THIS MORNINGS DDC RAOB) AND THERE IS LITTLE
TO NO CAP IN PLACE. TO ADD TO THE UNCERTAINTY, THE MESOSCALE
MODELS DO NOT AGREE WITH EACH OTHER FOR STORM PLACEMENT. ANYWAY,
THINK THE BEST PLACE FOR CONVECTION IN NEAR THE OKLAHOMA BORDER.
THIS IS IN ASSOCIATION WITH AN AREA OF WARM AIR ADVECTION AND
LIFT OVER A STATIONARY BOUNDARY. IF THE 4 KM NAM IS CORRECT, THEN
A SECOND AREA OF STORMS MAY DEVELOP THROUGH THE OVERNIGHT IN
ASSOCIATION WITH THE LOW LEVEL JET. AGAIN, DON'T HAVE THE HIGHEST
CONFIDENCE IN ANY OF THE MODELS AND BROAD BRUSHED THE POPS.
SEVERE WEATHER IS UNLIKELY DUE TO VERY WEAK SHEAR. ANY STORMS
THOUGH COULD PRODUCE HEAVY RAINFALL. THERE ISN'T A WHOLE LOT OF
STEERING WINDS, SO STORMS WILL BE MOVING SLOWLY AND COULD LEAD TO
LOCALIZED FLOODING ISSUES. WILL KEEP THE AREA HEADLINE FREE FOR
NOW GIVEN THE ABOVE MENTIONED UNCERTAINTY IN STORM PLACEMENT.
ADDITIONAL STORMS ARE POSSIBLE SUNDAY AFTERNOON AS A WEAK UPPER
LOW MOVES ACROSS WESTERN KANSAS WITH STEEPENING MID LEVEL LAPSE
RATES, FAIRLY LOW CAPE, AND PRACTICALLY NO CAP. AGAIN, THE MAIN
THREAT IS LOCALIZED FLOODING. BULK SHEAR CONTINUES TO REMAIN WEAK
TOMORROW, BUT IS FORECAST TO BE SLIGHTLY STRONGER THAN TODAY.
TEMPERATURES WILL BOTTOM OUT IN THE 60S TONIGHT AND MAX OUT IN THE
LOW TO MID 80S FOR TOMORROW.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 357 PM CDT SAT JUN 13 2015

A PROLONGED PERIOD OF THUNDERSTORM CHANCES WILL CONTINUE IN THE
FORECAST. NOT MUCH HAS CHANGED IN THE OVERALL THINKING. THE GREATEST
CHANCE FOR SUSTAINED RAIN CHANCES WILL BE ACROSS SOUTH CENTRAL
KANSAS WHERE LOWER TROPOSPHERIC CONVERGENCE AND PWATS WILL BE
GREATER. THIS IS DUE TO SUSTAINED WEAKNESS IN THE MIDDLE TROPOSPHERE
CONTINUING TO BECOME RECHARGED WITH SUBTLE SHORTWAVE DISTURBANCES
MOVING THROUGH THE CENTRAL/SOUTHERN ROCKIES INTO THE CENTRAL PLAINS.
THE FEATURE OVER NORTHEASTERN NEW MEXICO AND THE PANHANDLES WILL
SHIFT SLOWLY NORTHWARD ITO KANSAS, WHICH WILL BRING GREATER 500-
700MB MOISTURE, AIDING IN THE DEVELOPMENT OF THUNDERSTORM ACTIVITY.
WE WILL FINALLY SEE A BREAK IN CHANCES BY LATE TUESDAY INTO MID-WEEK
AS WESTERN KANSAS BECOMES INCREASINGLY INFLUENCED BY THE NORTHERN
POLAR JET. THE ECMWF SHOWS A ANOTHER MCS SIGNAL LATE WEDNESDAY NIGHT
INTO EARLY THURSDAY AS SUBTLE WESTERLY DISTURBANCE MOVES ACROSS THE
ROCKIES AND INTERACTS WITH UPPER 60S DEWPOINTS. THE BOTTOM LINE IS,
WE WILL CONTINUE TO SEE ABNORMALLY HIGH MOISTURE ACROSS THE REGION
THROUGH NEXT WEEK WITH WELL ABOVE AVERAGE EVAPOTRANSPIRATION, WHICH
WILL LEAD TO HIGH TEMPERATURES NO WARMER THAN THE UPPER 80S TO LOWER
90S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1200 PM CDT SAT JUN 13 2015

CONFIDENCE ON THUNDERSTORM PLACEMENT IS NOT HIGH FOR THIS TAF
ISSUANCE. I HAVE INSERTED PROB30 FOR KDDC/KGCK FOR LATE TONIGHT.
THERE IS SLIGHTLY HIGHER CONFIDENCE OF THUNDERSTORMS NEAR THE
KHYS TERMINAL IN ASSOCIATION WITH THE LOW LEVEL JET THROUGH THE
OVERNIGHT. AS A RESULT, HAVE A TEMPO GROUP IN THE TAF. CIGS MAY
DECREASE TOMORROW MORNING TO MVFR IN ASSOCIATION WITH LOW CLOUDS
AND PATCHY BR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  83  65  80 /  40  50  50  50
GCK  63  84  64  80 /  20  40  40  40
EHA  62  85  61  80 /  50  30  30  40
LBL  64  84  64  80 /  50  50  50  40
HYS  64  81  64  80 /  30  40  40  40
P28  67  82  68  80 /  60  60  70  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SUGDEN
LONG TERM...UMSCHEID
AVIATION...SUGDEN
Hazardous weather outlook, Jun 13, 3:29 AM CST, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
429 AM CDT SAT JUN 13 2015

KSZ030-031-043>046-061>066-074>081-084>090-141000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
429 AM CDT SAT JUN 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...A FEW LIGHT RAINSHOWERS WILL BE POSSIBLE AROUND
CENTRAL AND SOUTH CENTRAL KANSAS THIS MORNING BUT THESE SHOULD BE
ENDING BY MIDDAY. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL
INCREASE AGAIN LATER THIS AFTERNOON AND TONIGHT IN AREAS ALONG AND
JUST NORTH OF THE OKLAHOMA BORDER. SEVERE WEATHER IS NOT EXPECTED
FROM THESE STORMS.

WEATHER HAZARDS EXPECTED...

  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

DISCUSSION...CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH MUCH
OF NEXT WEEK. THE FIRST PART OF THE WEEK WILL MAINLY SEE A HEAVY
RAIN AND POSSIBLE FLOODING THREAT. LATER IN THE WEEK, THUNDERSTORMS
WILL HAVE AN INCREASED POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS.

HAZARDS WEATHER RISK...

  SUNDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.

  MONDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

GERARD

In the hours before

Special weather statement, Jun 13, 4:40 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
540 PM CDT SAT JUN 13 2015

KSZ074-132330-
STANTON KS-
540 PM CDT SAT JUN 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL STANTON COUNTY
UNTIL 630 PM CDT...

AT 540 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHWEST OF JOHNSON CITY...MOVING NORTH AT 10 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY.

LAT...LON 3773 10170 3757 10171 3757 10185 3773 10198
TIME...MOT...LOC 2240Z 167DEG 10KT 3762 10182

RUSSELL

The radar

The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Stanton

When
June 13, 6:20 PM CST to 10:20 PM CST
Where
Stanton County, 10.49 mi N of Johnson to 6.17 mi NNW of Stanton Co Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.720, -101.780

Heavy rain caused a local area of flash flooding across several county roads and also across Highway 27.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590464.